Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Apr 29, 2003, 7:00 PM PDT for Tehama County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 7:00 PM PDT (02:00 UTC)
- Expired
- Apr 29, 2003, 7:30 PM PDT
- In force
- 30 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Tehama County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075 WUUS56 KSTO 300200 SVRSTO CAC103-300230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 700 PM PDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TEHAMA COUNTY IN CALIFORNIA * VALID UNTIL 730 PM PDT * AT 655 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL TEHAMA COUNTY...OR ABOUT 15 MILES WEST OF CORNING...MOVING SLOWLY TOWARD THE SOUTHEAST AT 5 TO 10 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...FLOURNOY AND HENLEYVILLE. * THE PRIMARY THREAT FROM THIS STORM WILL BE DIME SIZED HAIL. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4012 12247 3997 12260 3982 12231 4000 12215 $$ DFR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:10 PM PDT, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 29, 3:10 PM PDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 310 PM PDT TUE APR 29 2003 CONVECTIVELY ACTIVE AFTERNOON OVER NORCAL WITH UPPER LOW JUST NOW SPINNING INLAND NEAR THE CA/OR BORDER. COOL POOL DYNAMICS WERE MODELED QUITE NICELY WITH CONVECTIVE ELEMENTS MAINLY AFFECTING AREAS FROM AROUND I-80 NORTHWARD THIS AFTERNOON. SURFACE FLOW HAS BECOME MORE SOUTHWESTERLY SOUTH OF I-80 RESULTING IN A LESS FAVORABLE SHEAR PROFILE FOR ORGANIZED CONVECTION. AS UPPER LOW WEAKENS OVERNIGHT...SHOWER COVERAGE IS EXPECTED TO BEGIN TO DIMINISH FROM SOUTH TO NORTH. WITH WEAK SHORT WAVE RIDGING DEVELOPING ON WEDNESDAY...WOULD EXPECT ONLY LINGERING SHOWERS TO BE CONFINED TO OUR NORTHERN MOUNTAINS. SHORT WAVE RIDGE SHOULD PROVIDE DRY CONDITIONS WEDNESDAY NIGHT INTO THURSDAY. NEXT SYSTEM MODELED TO DROP OUT OF THE GULF OF ALASKA AND SLIDE SOUTHWARD AROUND 140W THROUGH WEDNESDAY NIGHT. SAID LOW BEGINS EJECTING EAST AROUND 35N...THEN TAKES AIM ON CENTRAL/NORTHERN CA WITH COLD FRONT REACHING OUR AREA FRIDAY. COULD BE ANOTHER FAIRLY SIGNIFICANT PRECIP PRODUCER SHOULD THE MODELS VERIFY WITH THE POTENTIAL FOR ANOTHER 1 TO 1.5 INCHES OF PRECIP IN THE CENTRAL SIERRA. UPPER TROUGH SWINGS THROUGH NORCAL ON SATURDAY WITH TRACK OF UPPER LOW QUITE SUPPORTIVE FOR ISOLATED THUNDERSTORMS AT LEAST OVER THE SOUTHERN HALF OF OUR FORECAST AREA. TROUGH FINALLY SWINGS EAST OF OUR AREA BY SUNDAY WITH A SHIFT TO DRIER NORTHWEST FLOW ALOFT. COULD BE THE START OF A DECENT STRETCH OF SPRING-LIKE WEATHER WITH MORE PRONOUNCED RIDGING INDICATED FOR EARLY NEXT WEEK BRINGING A WARMING AND DRYING TREND. .STO...NONE. BLU BE 030/045 034/051 036 66620 RBL BB 046/065 048/072 050 66610 SAC BB 045/067 047/070 049 66300 JJ
Hazardous weather outlook, Apr 29, 7:00 AM PDT, 12 hours before
CAZ013>019-063-064-066>069-301400- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ALONG THE NORTH COAST OF CALIFORNIA WILL SLOWLY MOVE INLAND TODAY BRINGING PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS TO THE INTERIOR OF NORTHERN CALIFORNIA. A SNOW ADVISORY HAS BEEN ISSUED FOR THE INTERIOR COASTAL RANGE NORTH OF LAKE COUNTY AND FOR THE MOUNTAINS OF SHASTA COUNTY INCLUDING THE BURNEY BASIN AREA AND THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY AND LASSEN PARK FOR TODAY. (SEE WWUS46 KSTO - WSWSTO FOR DETAILS). .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL MOVE THROUGH CENTRAL CALIFORNIA ON FRIDAY AND SATURDAY (DAYS 4 AND 5) BRINGING SNOW TO THE HIGHER ELEVATIONS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO SMITH
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:33 PM PDT | Severe Thunderstorm Warning | STO | Tehama | 27 min |
| Apr 29, 7:43 PM PDT | Severe Thunderstorm Warning | STO | Sacramento | 47 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.